Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 88, NWS Midland/Odessa, TX

October 23, 2023Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 23, 2023, 8:55 PM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2023, 8:55 PM CDT (01:55 UTC)
Expired
Oct 24, 2023, 12:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

130 
WGUS54 KMAF 240155
FFWMAF
TXC329-240500-
/O.NEW.KMAF.FF.W.0088.231024T0155Z-231024T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
855 PM CDT Mon Oct 23 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northwestern Midland County in western Texas...

* Until midnight CDT tonight.

* At 855 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Midland and Midland Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3209 10197 3196 10193 3191 10215 3206 10220
      3209 10206 3209 10203

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
208 
WGUS74 KMAF 240327
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1027 PM CDT Mon Oct 23 2023

TXC329-240500-
/O.CON.KMAF.FF.W.0088.000000T0000Z-231024T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Midland TX-
1027 PM CDT Mon Oct 23 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT 
FOR NORTHWESTERN MIDLAND COUNTY...

At 1027 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 4 inches of rain 
have fallen. Additional rainfall amounts up to 1 inch are possible 
in the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Midland and Midland Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3209 10197 3196 10193 3191 10215 3206 10220
      3209 10206 3209 10203

FLASH FLOOD...RADAR INDICATED

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 7:14 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 23, 7:14 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
714 PM CDT Mon Oct 23 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 205 PM CDT Mon Oct 23 2023

Current radar shows a shield of showers and storms stretching from
the Davis Mountains across to the Stockton Plateau and northward
across the Permian Basin. A few spots have already recorded between
a half inch to an inch with locally higher amounts possible. KMAF
has already recorded 0.57" today, which is the highest in a single
day all year. More rain is expected over the course of this
afternoon and into tonight mainly for areas east of Fort Stockton
and Midland/Odessa. With PWATs remaining well above an inch, another
half inch to an inch of rain is possible, especially in stronger
rain storms. Localized flash flooding also continues to be a threat.

Much of the region will see a lull in the rain tonight and into
early tomorrow morning as the remnants of Norma push to the east.
Tomorrow afternoon should see highs rebound back into the upper 70s
to low 80s as rain chances and cloud cover will be much lower
compared to today. An upper level low will move into the area behind
the remnants of Norma late Tuesday and into early Wednesday morning.
Associated with this upper low will be a front moving in from the
west that will setup our region's second round of precipitation. Hi-
resolution guidance suggests a line of storms moving across the area
around that time. Severe storms may be possible with this line as
ample shear and lapse rates between 6-7 C/km with some instability
will be available. Large hail and damaging winds will be the main
threats along with lightning and brief heavy rain. Temperatures
Wednesday night fall into the 60s to the east and into the mid to
upper 50s to the west.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 205 PM CDT Mon Oct 23 2023

Wednesday begins with a closed low over Nrn Mexico with a ridge
centered over the Gulf Coast.  The low will lift across NM Wednesday
and track across the Panhandle overnight moving into KS by Thursday
morning.  As it does a low over the NW will move inland across WA
and OR before tracking across ID Thursday.  On Friday a secondary
lobe will swing across WA and OR and move down across the Great
Basin over the weekend. This will put the region into SW flow aloft.

Cooler temperatures Wednesday with highs in the 70s with 80s
returning to most of the region Thursday and Friday.  Similar on
Saturday before dropping a bit Sunday. Lows in the 50s and 60s. Late
in the forecast a strong cold front blows into the area so a colder
temps are on the horizon.

So far to date 2023 has been the driest year on record for MAF.
However moisture from former Hurricane Norma is flowing up across
TX, and showers and storms that develop will be tropical in nature
and efficient rain producers.  The rain is forecast to continue
Wednesday with rain likely over the Eastern Permian Basin with pops
decreasing going west.  This will be a continuation of potential for
heavy rain from the short term, A Flash Flood Watch may be
necessary.  May see some lingering rain Wednesday night mainly east
as this rain event comes to an end.  Thursday expected to be dry
then low pops start skirting the area Friday. Could see a little
better chances east Sunday and Sunday night.

&&

.AVIATION...
(00Z TAFS)
Issued at 710 PM CDT Mon Oct 23 2023

A mixture of VFR/MVFR/IFR CIG/VIS is seen across the area this
evening. Best conditions are west where less rainfall is
occuring. Overnight CIG/VIS will drop to IFR at MAF/HOB/INK. VFR
conditions expected around 18Z tomorrow. No lightning is being
observed in any of the showers so no TS is forecast.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  80  65  75 /  90  30  70  70
Carlsbad                 58  82  58  76 /  20  20  60  40
Dryden                   65  81  66  80 /  70  20  70  60
Fort Stockton            60  84  61  78 /  60  10  70  60
Guadalupe Pass           56  74  53  68 /  10  20  70  30
Hobbs                    60  78  58  73 /  30  10  70  50
Marfa                    54  78  53  73 /  20  10  70  40
Midland Intl Airport     64  80  63  75 /  70  20  70  70
Odessa                   65  81  64  75 /  60  20  70  60
Wink                     62  84  62  78 /  40  10  80  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....72
AVIATION...10
Hazardous weather outlook, Oct 23, 1:40 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
140 PM CDT Mon Oct 23 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
140 PM CDT Mon Oct 23 2023 /1240 PM MDT Mon Oct 23 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Heavy rainfall with localized flash flooding is possible this
afternoon and tonight mainly over the Permian Basin and Lower Trans
Pecos.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Localized flash flooding is possible Tuesday night and Wednesday,
especially across the Permian Basin and Lower Trans Pecos. Some of
these storms could contain strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 4:02 PM CDTSpecial Weather StatementMAFReeves58 min
Oct 24, 5:40 PM CDTSpecial Weather StatementMAFWard, Winkler50 min
Oct 24, 6:30 PM CDTSpecial Weather StatementMAFWinkler45 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.